Winter Storm, Berrien
- When
- February 1, 12:00 AM EST to 5:07 PM EST
- Where
- Berrien forecast zone
- Reported by
- Trained Spotter
Five to seven inches of snow fell, as well as considerable blowing and drifting of the snow.
A winter storm developed in the Southern Plains and tracked into the area with a swath of mainly snow for far southern Lower Michigan. The precipitation did start as a period of sleet and even freezing rain.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A winter storm developed in the Southern Plains and tracked into the area with a swath of mainly snow for far southern Lower Michigan. The precipitation did start as a period of sleet and even freezing rain. Most areas received 5 to 7 inches of snow along with blowing and drifting snow. Many schools were closed for the day, giving students a long weekend.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 31, 10:01 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1001 PM EST THU JAN 31 2008
.UPDATE...
LITTLE CHANGE TO PREVIOUS FORECAST. STRONG WAA EVIDENT ON WOLCOTT
PROFILER AIDING SOME SNOWFALL DEVELOPMENT OVER THE AREA THIS EVE,
HWVR, ECHOES STILL RATHER PATCHY AS DRY AIR IN LOW LEVELS SEEN ON
DTX 00Z SOUNDING TAKING SOME TIME TO SATURATE. SNOWFALL AMOUNTS IN
THIS EVENINGS TIMEFRAME (00Z-06Z) APPEAR TO BE A BIT HIGH AND HAVE
LOWERED, ESPECIALLY ACROSS SRN ZONES. OTRWS LOCATION OF HEAVIEST
SNOWBAND AND AMOUNTS LATE TONIGHT AND FRIDAY STILL SEEM REASONABLE
AS FIRST SNOW ASSOCIATED WITH STRONG WAA AND THEN SNOW ASSOCIATED
WITH STRONG MID LEVEL DEFORMATION ZONE CROSS THE AREA.
&&
.PREV DISCUSSION... /ISSUED 644 PM EST THU JAN 31 2008/
AVIATION...
LOW PRESSURE OVER THE LWR MS VALLEY THIS EVENING WILL INTENSIFY
AND MOVE NE TO NEAR DTW BY END OF THE TAF PD. STRONG LOW LEVEL
THETA-E ADVECTION IN ADVANCE OF THE LOW EXPECTED TO CAUSE SNOW TO
OVERSPREAD NRN IN THIS EVE WITH FLYING CONDITIONS LOWERING TO LIFR
BY 05-06Z AND CONTINUING THROUGH FRIDAY MORNING. WAA MAY BE
SUFFICIENT TO MIX IN SOME SLEET AT FWA LATE TONIGHT AND EARLY
FRIDAY, THOUGH PRIMARILY A SNOW EVENT EXPECTED AT BOTH TAF SITES. WAA
WILL SHIFT TO THE EAST OF THE AREA FRIDAY MORNING, BUT DEFORMATION ZONE
SNOWS SHOULD OVERSPREAD THE AREA DURING THE DAY AS STRONG VORT MAX
MOVES UP THE OH VALLEY. THIS WILL CONTINUE LIFR CONDITIONS INTO
THE EARLY AFTN WITH CONDITIONS IMPROVING AFT 18Z.
PREV DISCUSSION... /ISSUED 345 PM EST THU JAN 31 2008/
SHORT TERM...
VRY INTENSE SRN STREAM SW JUST WEST OF KDFW THIS AFTN
W/SHARP...DEEP TROP FOLD NOTED ON VAPOR AIDING INTENSE SQUALL LINE
ALG THE GULF COAST. LARGE TWO FOLD AREA OF INTENSE PRECIPITATION
NOTED ON REGIONAL COMPOSITE W/EXPANDING AREA OF SNOWFALL ACRS THE
LOWER TO MID MISSISSIPPI VALLEY AND EVEN EXTENDING INTO THE WRN
LAKES ALREADY IN ASSOCN/W BROAD BUT INCREASING LL THETA-E ADVTN.
SECOND INTENSE AREA NOTED WITHIN COUPLED JET STRUCTURE NE OF
RAPIDLY DEEPENING MID LVL TROUGH.
THUS XPC DUAL PRONGED MAINLY HEAVY SNOW EVENT ACRS CWA OVERNIGHT AND
FRIDAY. INITIAL DRY ARCTIC AIRMASS WILL BE SLOW TO MOISTEN EWD THIS
AFTN AND AWAITING LARGE SCALE HGT FALLS SPREADING NEWD AND RAPID TOP
DOWN SATURATION AS STRONGER MID LVL ASCENT OVERSPREADS WITHIN
INCREASING LL THETA-E ADVTN. SECONDARY AREA QUICK TO FOLLOW AS
DEEPENING MID LVL TROUGH CLOSES AND BECOMES NEGATIVELY TILTED OVR SE
MO/SRN IL LATE TONIGHT. DEGREE OF EPV DVLPMNT WITHIN INTENSE DEEP
MID LVL FRONTOGENESIS IS AN OBVIOUS SUGGESTION OF MESOSCALE BANDING
AND PORTRAYED WELL W/SOME CONVECTIVE CONTAMINATION NOTED IN BOTH THE
GFS AND NAM/WRF SOLUTIONS. TIGHTLY CLUSTER 850-700MB LOW TRACK
HIGHLITES HEAVIEST SNOWFALL LEFT OF A MARION TO MONTPELIER LINE.
MODIFIED GARCIA POINTS TO MAX SNOW AMOUNTS NR 16 AND BROADLY
SUPPORTED 10-14 INCHES ALONG/WEST OF SAME AFOREMENTIONED LINE.
THERMAL PROFILES STILL SPRT CHANGE OVR TO SLEET FAR SOUTHEAST LATE
TONIGHT AND THEN A PERIOD OF ZR AS DRY SLOT OVERSPREADS SERN
AREAS TOMORROW MORNING BEFORE WHAT SHOULD BE AN INTENSE COMMA HEAD
WRAPS BACK IN LT MORNING AND AFTERNOON. SHRT BUT FVRBL LONG AXIS
CYCLONIC FETCH OF LK MI WILL FURTHER ENHANCE SNOWFALL FRIDAY AFTN
TIMING OF EXISTING HEADLINES WELL AND GOOD W/NO CHGS WARRANTED.
LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY...THE MAIN CHALLENGE THIS PERIOD IS
ANOTHER IN THE SERIES OF UPPER LEVEL SYSTEMS THAT WILL MOVE INTO
THE AREA EARLY NEXT WEEK. THE GFS HAS SHOWN SOME REASONABLE RUN TO
RUN CONSISTENCY WITH THE BASIC HANDLING OF THIS SYSTEM...ALTHOUGH
THE GFS HAS BEEN TRENDING STRONG AND DEEPER WITH THE SURFACE LOW
THAT TRACKS ACROSS THE UPPER MIDWEST. STILL SOME QUESTION IF A
SUBSEQUENT SURFACE LOW WILL DEVELOP ALONG THE FRONT LATER TUESDAY
OR TUESDAY NIGHT...BUT FOR THIS PACKAGE WENT WITH THE GFS WITH THE
LOW TRACK INTO THE UPPER MIDWEST. THIS TRACK WILL ALLOW THE
FORECAST AREA TO BE IN THE WARM SECTOR...WITH 850 MB TEMPS RISING
TO BETWEEN 7C AND 10C MONDAY NIGHT/EARLY TUESDAY. TEMPERED HIGHS
GIVEN ANTICIPATED SNOW COVER. MAY EVENTUALLY NEED TO ADD SOME FOG
IF ENOUGH LOW LEVEL MOISTURE CAN SPREAD NORTH.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 7 PM EST FRIDAY FOR INZ018-025>027-
032>034.
WINTER STORM WARNING UNTIL 7 PM EST /6 PM CST/ FRIDAY FOR
INZ003>009-012>017-020-022>024.
MI...WINTER STORM WARNING UNTIL 7 PM EST FRIDAY FOR MIZ077>081.
OH...WINTER STORM WARNING UNTIL 7 PM EST FRIDAY FOR OHZ004-005-015-
016-024-025.
WINTER STORM WARNING UNTIL 7 PM EST FRIDAY FOR OHZ001-002.
LM...SMALL CRAFT ADVISORY UNTIL 4 PM EST FRIDAY FOR LMZ043-046.
&&
SHORT TERM...HOLSTEN
LONG TERM...SKIPPER
UPDATE/AVIATION...TAYLORHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 452 PM EST THU JAN 31 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-012200- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 452 PM EST THU JAN 31 2008 /352 PM CST THU JAN 31 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT HEAVY SNOW IS EXPECTED TO OVERSPREAD THE AREA FROM SOUTHWEST TO NORTHEAST TONIGHT. HEAVIEST ACCUMULATIONS OVERNIGHT ARE EXPECTED ALONG A PERU INDIANA TO HILLSDALE MICHIGAN LINE... BUT THE ENTIRE AREA WILL EXPERIENCE SIGNIFICANT ACCUMULATIONS CAUSING TRAVEL DIFFICULTIES OVERNIGHT. THE SNOW WILL BE MIXED WITH SLEET AND FREEZING RAIN SOUTHEAST OF A HARTFORD CITY INDIANA TO OTTAWA OHIO LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL CONTINUE ACROSS THE AREA ON FRIDAY AND BE HEAVY AT TIMES. THE SNOW WILL REMAIN MIXED WITH FREEZING RAIN AND SLEET SOUTHEAST OF A HARTFORD CITY INDIANA TO OTTAWA OHIO LINE IN THE MORNING. ANOTHER LOW PRESSURE SYSTEM WILL BRING THE POTENTIAL FOR A MIX OF FREEZING RAIN AND SNOW SUNDAY NIGHT INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-012200- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 452 PM EST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT IS IN AFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY REMAINS IN AFFECT FOR FRIDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EST THU JAN 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0606 PM SNOW BENTON HARBOR 42.12N 86.45W
01/31/2008 M2.0 INCH BERRIEN MI TRAINED SPOTTER
NEW SNOW SINCE 8AM
&&
EVENT NUMBER 00729
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
617 PM EST THU JAN 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0611 PM SNOW NILES 41.83N 86.25W
01/31/2008 M1.2 INCH BERRIEN MI TRAINED SPOTTER
24 HOUR SNOWFALL TOTAL...SNOW DEPTH 4 INCHES
&&
EVENT NUMBER 00730
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 PM EST THU JAN 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0619 PM SNOW NILES 41.83N 86.25W
01/31/2008 M1.4 INCH BERRIEN MI TRAINED SPOTTER
NEW SNOW SINCE 8AM...SNOW DEPTH 5 INCHES
&&
EVENT NUMBER 00731
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
846 PM EST THU JAN 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0108 PM SNOW LA PORTE 41.61N 86.71W
01/31/2008 M0.4 INCH LA PORTE IN TRAINED SPOTTER
0.4 INCHES OF SNOW OVER THE PAST 4 HOURS. STORM TOTAL
IS 0.4 INCHES.
&&
EVENT NUMBER 00732
LMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1137 PM EST THU JAN 31 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1115 PM SNOW AKRON 41.04N 86.02W
01/31/2008 M0.3 INCH FULTON IN TRAINED SPOTTER
0.3 INCHES OF SNOW OVER OVER THE PAST 2 HOURS. STORM
TOTAL IS 0.3.
&&
EVENT NUMBER 00733
LMKThe national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
Five to seven inches of snow fell, as well as considerable blowing and drifting of the snow.
Five to seven inches of snow fell, as well as considerable blowing and drifting of the snow.
Five to seven inches of snow fell, as well as considerable blowing and drifting of the snow.
Five to seven inches of snow fell, as well as considerable blowing and drifting of the snow.
Four to six inches of snow as well as up to a quarter inch of sleet fell. Considerable blowing and drifting snow was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75529, 75530, 75531, 75532, 75533.